Texas, 2021

Hail in Texas, February 25, 2021

February 25, 2021 · NWS FWD · 6 events in 2 counties and zones

An approaching shortwave coupled with a strengthening low-level jet led to the development of thunderstorms across the area. Steep lapse rates resulted in a few hail-producing storms in northern parts of the Metroplex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An approaching shortwave coupled with a strengthening low-level jet led to the development of thunderstorms across the area. Steep lapse rates resulted in a few hail-producing storms in northern parts of the Metroplex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 25, 6:24 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 25, 6:24 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
624 PM CST Thu Feb 25 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Friday/

Scattered elevated convection has become more widespread with
increasing isentropic ascent atop a cool post-frontal boundary
layer airmass. Elevated instability is still fairly modest across
North Texas as of 5pm (just a couple hundred J/kg), but MUCAPE
will increase substantially tonight as warm/moist advection in the
850-700mb layer intensifies. The result should be MUCAPE on the
order of 1000 J/kg with fairly strong effective shear supportive
of rotating updrafts. This should enable some cells to produce
hail, most of which should be small and sub-severe. However, a
few isolated instances of hail near severe limits (1") is possible
through the late evening and overnight hours, but this should be
the extent of severe storm threats. The main concern actually may
end up being heavy rainfall and perhaps some training convection
near the stationary 925mb front which could result in flooding
overnight. Localized rain totals exceeding 2" would be possible in
this scenario. Latest guidance is pinging an area roughly along
the I-20 corridor where some of this heavier training convection
could set up, and we'll have to keep an eye on that overnight.

Most convection should be exiting the area around daybreak or
shortly after tomorrow morning as the upper trough axis translates
east. However, fairly widespread cloud cover and perhaps some patchy
fog may linger through a majority of the day. This will be due to
surface flow turning around to the south as an ill-defined warm
front begins lifting through the forecast area. The cool airmass
will be slow to erode at the surface though with weak warm
advection, and highs will be held mostly in the 50s and low 60s
beneath predominantly overcast skies.

-Stalley

&&

.LONG TERM... /Issued 240 PM CST Thu Feb 25 2021/
/Friday Night and Beyond/

Forecast Highlights:
Severe weather will be possible Saturday and Sunday. Saturday's
forecast still contains significant uncertainty and is highly
conditional on the northward movement of a warm front. Greater
confidence lies in Sunday's forecast with severe weather possible
along and ahead of a cold front. The greatest severe weather
threat will be near and south of I-20.

Periods of rain will continue into next week, but severe weather
is not expected at this time. Rainfall totals beginning Saturday
through the end of next week are expected to range from 0.25" in
the west to nearly 2". Minor flooding may occur across the east
where the greatest rainfall totals are expected.

Saturday and Saturday Night:
Showers and thunderstorms will increase Saturday morning. We're
monitoring the potential for a warm front to retreat northward
during the early morning hours. IF this occurs, instability will
become surface-based and severe weather will be possible beginning
midday Saturday. If this severe weather threat comes to fruition,
all modes of severe weather would be possible. How far north the
warm front retreats will determine the areas with the greatest
threat of severe weather. Anywhere south of the warm front will be
fair game with areas south of I-20 having the greatest threat,
based on current guidance.

Elevated instability could remain in place Saturday night across
the area. A few storms may produce marginally severe hail (near
1" in diameter).

Sunday and Sunday Night:
Surface-based instability will redevelop across much of North and
Central Texas early Sunday morning. Shortly after, a cold front is
expected to cross our northwestern border. Severe weather will be
possible along and ahead of the cold front as it moves through the
area. Hail and damaging winds are expected to be the primary
hazards, as low level shear will be rather limited. Any threat of
severe weather will diminish with the passage of the front,
though a couple rumbles of thunder will be possible into Monday
morning. The front is expected to clear our southernmost border by
early Sunday evening.

Monday Through Late Next Week:
Rain will continue into early next week as an upper low swings
into the Texas Panhandle. Behind Sunday's front, another chilly
day is expected on Monday with highs in the upper 40s to upper
50s. As the low exits to the east, rain should come to an end on
Tuesday. A very brief period of dry weather will be followed by
scattered rain chances and seasonal temperatures through late next
week.

Barnes

&&

.AVIATION... /NEW/
/00z TAFs/

Scattered elevated showers and storms have developed across much
of North Texas which will continue this evening and overnight.
This initial activity is a bit more scattered in nature, while the
second wave associated with the main upper trough axis late
tonight should be more widespread. We'll carry SHRA and VCTS this
evening, and delay the Tempo TSRA until the overnight period when
storm chances will be greatest. Some small hail cannot be ruled
out with any more robust cells through this time period. Most
precipitation should be exiting TAF sites to the east by 12-14z or
so tomorrow morning. Aside from TS impacts, visibility will
likely be reduced to IFR categories at times during downpours.

In terms of ceilings, current MVFR cigs should deteriorate to IFR
over the next 3-6 hours with IFR or LIFR prevailing overnight
into Friday morning. Without a boundary to scour moisture,
overcast skies will persist through much of the day with very slow
improvement to MVFR expected during the afternoon. By Friday
evening, some scattering to VFR may finally occur.

Otherwise, a north wind around 10 kts will persist through around
midday Friday before very light south winds resume by the
afternoon.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    45  58  47  70  60 /  90  20   5  60  30
Waco                47  60  51  72  61 /  90  30   5  40  20
Paris               41  55  45  66  57 /  90  20  10  70  60
Denton              42  58  44  68  58 /  80  10   0  60  30
McKinney            43  58  45  69  58 /  90  20   5  60  40
Dallas              46  59  48  71  61 /  90  30   5  60  30
Terrell             44  58  48  71  60 / 100  40  10  60  40
Corsicana           47  59  52  72  62 /  90  50  10  50  20
Temple              46  61  52  73  62 /  80  30   5  30  10
Mineral Wells       40  59  45  68  54 /  80  10   0  40  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 25, 6:14 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
614 PM CST Thu Feb 25 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-270015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
614 PM CST Thu Feb 25 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Fairly widespread thunderstorms are expected tonight. A few
storms may be severe with hail up to one inch in diameter. In
addition, rainfall accumulations of up to two inches can be expected,
with locally higher amounts possible. This heavy rainfall may lead
to flooding in flood-prone locations, especially east of the DFW
Metroplex where the greatest rainfall totals are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorm chances will return to much of the area Saturday
afternoon through Sunday. Low thunderstorm chances will continue
behind the cold front Sunday night into Monday.

A few strong to severe storms may be possible across North and
Central Texas Saturday afternoon. At this time, all modes of severe
weather could be possible, but confidence is still low at this time.
The severe weather threat will continue into Sunday as a cold front
moves through the area. Severe weather will be possible along and
ahead of the cold front midday Sunday through early Sunday evening.
Hail and damaging winds will be the main hazards. Remain weather-
aware this week and through the weekend.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested this evening and tonight.

In the hours before

Special weather statement, Feb 25, 5:41 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
541 PM CST Thu Feb 25 2021

TXZ122-135-260000-
Van Zandt TX-Henderson TX-
541 PM CST Thu Feb 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAN ZANDT AND
NORTHEASTERN HENDERSON COUNTIES UNTIL 600 PM CST...

At 541 PM CST, Doppler radar was tracking a strong thunderstorm near
Edom, or 14 miles southeast of Canton, moving east at 65 mph.

Penny size hail will be possible with this storm.

 Locations impacted include...
Athens, Chandler, Van, Brownsboro, Edom and Murchison.

LAT...LON 3233 9546 3232 9545 3220 9576 3246 9589
      3256 9559 3248 9560 3242 9552 3241 9550
      3240 9550 3237 9547 3237 9545 3235 9545
TIME...MOT...LOC 2341Z 248DEG 56KT 3241 9568

30
Special weather statement, Feb 25, 8:00 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
800 PM CST Thu Feb 25 2021

TXZ103-118-119-260230-
Denton TX-Tarrant TX-Dallas TX-
800 PM CST Thu Feb 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENTON...
NORTHEASTERN TARRANT AND NORTHWESTERN DALLAS COUNTIES UNTIL 830 PM
CST...

At 759 PM CST, Doppler radar was tracking a strong thunderstorm over
North Richland Hills, or over Watauga, moving northeast at 50 mph.

Pea to dime size hail will be possible with this storm.

 Locations impacted include...
Dallas, Fort Worth, Arlington, Plano, Irving, Grand Prairie,
Carrollton, Frisco, Lewisville, Flower Mound, Euless, Bedford,
Grapevine, Haltom City, Keller, Coppell, Hurst, The Colony, Farmers
Branch and Southlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3315 9690 3304 9684 3299 9684 3298 9681
      3286 9675 3273 9724 3292 9736
TIME...MOT...LOC 0159Z 242DEG 44KT 3288 9722

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Denton

When
February 25, 8:13 PM CST
Where
Denton County, 1.38 mi S of Lewisville
Measured
0.75 in hail
Reported by
Public
Coordinates
33.050, -97.000

A report of dime size hail was received through mPING.

Hail, Collin

When
February 25, 8:25 PM CST
Where
Collin County, 2.07 mi S of Foot
Measured
1.25 in hail
Reported by
Public
Coordinates
33.190, -96.750

A report of half dollar size hail was received through mPING.

Hail, Collin

When
February 25, 8:29 PM CST
Where
Collin County, 1.73 mi E of Foot
Measured
0.88 in hail
Reported by
Public
Coordinates
33.220, -96.720

A report of nickel size hail was received.

Hail, Collin

When
February 25, 8:30 PM CST
Where
Collin County, 2.82 mi SSW of Roland
Measured
1.5 in hail
Reported by
Public
Coordinates
33.240, -96.660

A report of ping pong ball size hail was received through mPING.

Hail, Collin

When
February 25, 8:48 PM CST
Where
Collin County, 1.35 mi ENE of Melissa
Measured
1 in hail
Reported by
Public
Coordinates
33.290, -96.560

A report of quarter size hail was received through mPING.

Hail, Denton

When
February 25, 10:26 PM CST
Where
Denton County, 5.65 mi NNE of Carney
Measured
0.75 in hail
Reported by
Public
Coordinates
33.160, -96.860

A report of dime size hail was received through mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942448, 942452, 942462, 942464, 942465, 942467.